Skip to content
My WebMD Sign In, Sign Up
Cortisone and blood sugar
avatar
laura2gemini2 posted:
So this morning I had to get a cortisone shot in my shoulder (OWWIE!). The dr told me it will cause in increase in blood sugar, but he really didnt know how much or for how long. I know everyone is different, but has anyone had any experience with getting steroid shots and how it affected your sugars? I'm trying to find out if it'll be messed up for a few days or a few weeks since I have my endo visit comming up.
Reply
 
avatar
teddybear200 responded:
Laura when I had my cortisone shots each time it raise my sugars into the 180's but only for the first day, 2nd day my highest was 150. By the 3rd day I was in my normal range.

Like you mentioned everyone is different - that is how it work for me.

I hope your shoulder will be on the mend soon after your shot. Deb
One day I will soar on wings of an Eagle - Deb
 
avatar
phototaker responded:
We've talked about this a lot, Laurie. You must have been new or missed it. Cortisone shots DO send your bs levels up. My doctor told me that "before" he gave me my cortisone shot for both my frozen shoulders. It went up and then down to normal again. You'll be fine.
 
avatar
laura2gemini2 replied to phototaker's response:
Yeah, I know it causes high blood sugars. I was wondering for HOW LONG the shot causes high sugars. Few days? Few weeks? Thats what I was asking.
 
avatar
laura2gemini2 replied to laura2gemini2's response:
That, plus how much sugars were affected. Little? Lot? My sugars today have been super high since getting my shot, over 250.
 
avatar
phototaker replied to laura2gemini2's response:
Laura, sorry...mine lasted one day, BUT I really was super strict that day, no whole grain bread, whole wheat pasta, no tiny red potato, mostly green vegetables, protein, a salad, nuts, etc. I drank a lot of water, and went for walks. That seemed to help after a while. I think the highest I went was 180. I don't remember now. I knew I was getting it and was super strict BEFORE I got it , too.
 
avatar
1226moonwillow responded:
I have had several cortisone shos in shoulders and thunb.
I never have had it affect my sugars.1226moonwillow
 
avatar
nwsmom replied to 1226moonwillow's response:
I have a Rituxan infusion scheduled for Monday (for RA). Part of the protocol is an IV corticosteroid. It makes my sugar really spike up...I'm not sure how high, but I really feel awful and have a nasty headache...however, it goes down by the following day. Last time I was able to convince them to modify their precious protocol and give me only a half dose...felt a lot better!
 
avatar
teddybear200 responded:
Laura - just thought I'd re-comment on this because yesterday I need another shot in my knee with the knew replacement - I tested my sugars before bed 2 hrs after eating and I was 185, this morning I was 147. I was going to test again tonight to see how the shot changed my sugars but I can't ....... I guess I wanted to say yes it does change your sugars. How did the shot work for you? How did it affect your sugars?

I now am on an antibiotic for yet another bladder infection so my numbers will be really off for the next week and a half.
One day I will soar on wings of an Eagle - Deb
 
avatar
nwsmom replied to nwsmom's response:
Replying to my own post, I think they may have given me the full IV dose of methylpred on Monday...developed a nasty headache, and at bedtime my bG was ~200mg! By yesterday morning, it was down where it belongs, thank goodness. When I have the next infusion (in two weeks), I'll make sure they break with protocol, and give a half dose!
 
avatar
richie3d responded:
yesterday june2nd my sugar was 60 after my shoulder shot at the end of the day it was 340 this morning, it was 223. should be going down soon as I increased my inulin
 
avatar
babyday16 replied to nwsmom's response:
Oh I can so relate. I am type2 I had two cortisone shots in my hand yesterday. I had the worst headache ever!! I didn't think it would go away. My normal blood sugar runs in the 150 and down range. Imagine my surprise when it was 331 yesterday before lunch!! This morning it is only down to 290 but the headache is gone. I found one way of keeping my bs under control and that was with nutrisystem women's diabetic diet. Since I work its the easy thing i've down. You have to watch it close as I have had some hypoglycemic incidences. I joined to get my bs under control, if I lose any weight than thats a plus!!!


Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.